New York, New York

HomeNew YorkNew York

Email Roopal Luhana Roopal Luhana on Twitter
Roopal Luhana
Roopal Luhana
Attorney • (888) 480-1123

Health Canada Investigates Safety of Invokana

Comments Off

On June 22, 2015, Health Canada announced that it was investigating the safety of Invokana (canagliflozin) and other similar medications because of concerns these type 2 diabetes drugs may increase risk of ketoacidosis.

Ketoacidosis is a condition in which the pH balance in the blood becomes too acidic, causing symptoms like dehydration, coma, and even death.

FDA Warns about Invokana Ketoacidosis

The announcement in Canada follows on the heels of a similar announcement in the U.S.

The Food and Drug Administration (FDA) issued a safety communication on May 15, 2015, warning that type 2 diabetes medicines “canagliflozin, dapagliflozin, and empagliflozin may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization.”

The FDA issued this warning after receiving over 20 reports of patients with type 2 diabetes taking these drugs (called SGLT2 inhibitors) who were hospitalized for diabetic ketoacidosis (DKA). The reports were unusual, as DKA usually develops when insulin levels are low, is more likely in those with type 1 diabetes, and is likely to be accompanied by high blood sugar levels.

In these reports, patients had type 2 diabetes and only slightly elevated blood sugar levels. The FDA urged health care professionals and patients to report side effects associated with these drugs to the FDA MedWatch program.

Health Canada Investigates Safety of Invokana

Health Canada made a similar announcement in June. They stated that though DKA usually develops in people with type 1 diabetes, there had been “international reports of ketoacidosis with the use of SGLT2 inhibitors in patients with type 2 diabetes….”

They added that because this condition is “unexpected” in patients with type 2 diabetes, and may show up with only slightly elevated blood sugar levels, it could be potentially dangerous, since “it may not be quickly identified or treated.”

After reviewing their own database of adverse events, Health Canada also reported one case of DKA involving the hospitalization of a 56-year-old diabetes patient taking an SGLT2 inhibitor. The organization warned patients about the symptoms of DKA, and stated they will “determine whether changes are needed in the prescribing information for this class of drugs.”

Symptoms of DKA include vomiting, abdominal pain, difficulty breathing, feeling very thirsty, fatigue, loss of appetite, and confusion.

ISMP Expresses Concern Over Invokana Safety

Invokana and other SGLT2 drugs have also been linked with kidney impairment and failure, kidney stones, urinary tract infections, and dehydration and fluid imbalances. The drug works by inhibiting the kidneys from reabsorbing glucose, causing some of the glucose to be flushed away through the urine.

The Institute for Safe Medication Practices (ISMP) reported in its QuarterWatch report for the second quarter of 2014 that the drug had been linked with 457 reports of adverse events. This number was higher than 92 percent of the drugs regularly monitored by the organization.

The authors wrote: “Also, early signals for a new kind of diabetes drug, canagliflozin (INVOKANA) raise questions about whether enough is known about this agent to be assured that its benefits outweigh its risks.”